Alert archive / Alabama / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 9, NWS Huntsville, AL

January 1, 20225 counties in Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Jan 1, 2022, 6:55 PM CST for 5 counties in Alabama. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2022, 6:55 PM CST (00:55 UTC)
Expired
Jan 1, 2022, 7:45 PM CST
In force
50 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lawrence County, AL, Limestone County, AL, Madison County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 76 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 12:56 PM CSTTornado WatchSPC6 hr
Jan 1, 3:52 PM CSTTornado WatchSPC6 hr
Jan 1, 6:53 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.9 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2022-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 227 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2022-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
227 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
462 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 6:21 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 1, 6:21 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
621 PM CST Sat Jan 1 2022

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Remainder of today and tonight)
Issued at 312 PM CST Sat Jan 1 2022

The severe weather event that we have discussed for the last several
days is now underway across the TN Valley, with all forecast zones
(except for Cullman/Marshall/Dekalb) within a Tornado Watch valid
until 7 PM CST. It is becoming apparent that our primary risk for
tornadoes late this afternoon will occur with any supercells embedded
within multiple bands of convection that have developed in the moist
airmass across much of the Gulf coast region. Small bowing segments
may also pose a risk of mesovortex tornadoes, as well. Thus far, a
mid-level capping inversion and weak low-level lapse rates noted in a
recent sounding launched by UAH have contributed to limited vertical
growth of the convection. However, we feel that as stronger forcing
for ascent along the southern flank of a mid-level wave lifting
northeastward into the Great Lakes begins to overspread the region
later this afternoon, this may erode the cap, leading to a greater
risk for tornadoes and damaging winds.

The current regime is expected to continue into the early evening
hours, to the east of a loosely-organized QLCS (currently extending
from western TN into southeastern AR) that will shift east-
southeastward and enter the forecast area around 23Z. At least a
limited risk for severe hazards (damaging winds and mesovortex
tornadoes) will exist with this feature as it tracks across the CWFA,
but most higher-resolution models seem to suggest that the greatest
risk for severe will occur with the current regime. Furthermore, with
the QLCS being driven southeastward by a broad mesohigh to its west,
it may decelerate as it approaches our southeastern counties between
6-7Z, leading to a flooding risk in these zones. The leading edge of
an arctic airmass will begin to enter northwest AL around 9Z, with
the cold front expected to cross the northwest half of the region by
12Z. Thus, we have indicated a sharp gradient in low temperatures,
ranging from the mid 40s in the northwest to around 60 in the
southeast.

.SHORT TERM...(Sunday through Tuesday)
Issued at 312 PM CST Sat Jan 1 2022

The cold front discussed above will advance steadily southeastward
through the remainder of the region by 15Z, with strong low-level
cold advection and abundant low stratus clouds resulting in
temperatures slowly falling throughout the day. Aloft, the axis of a
longwave trough is predicted to spread eastward across the MS River
Valley, with an amplifying vort max in the base of the trough
expected to shift eastward from the Red River Valley into the Mid-
South region by 00Z Monday, and across the TN Valley between 00-06Z.
Rather impressive broad scale ascent related to this disturbance will
foster the development of a broad swath of anafrontal precipitation
from southern MS into western TN during the late morning hours, that
should both expand and intensify as it builds eastward into our
region during the afternoon and evening. Forecast soundings depict
rapid saturation of the lower/middle tropospheric column, coincident
with cooling from both advection and lift. Thus, we expect rain to
gradually transition to snow from W-to-E during the evening hours.
The risk for accumulating snowfall has continued to increase, as all
of the global models now indicate a slower eastward progression of
the mid-level wave, which would result in a prolonged period of
precipitation during the evening hours. We are currently predicting
accumulations ranging from a trace to one-quarter of an inch for most
our our AL zones, with amounts up to one-half of an inch possible in
southern TN, as well as the higher terrain of northeast AL.

Low-level cold advection will strengthen in the wake of the evening
precipitation, with temperatures falling into the u20s-l30s by
sunrise, and this could result in some slick spots on local roads due
to the potential for evening snow and frozen water/black ice. In
addition to this, a gusty north-northwest wind will lead to wind
chills in the 15-20 degree range. Skies will clear on Monday morning
as flow aloft transitions to a more zonal regime, but highs should
only reach the u30s-l40s. Clear skies and calm winds will set the
stage for strong radiational cooling on Monday night, with Tuesday
morning lows predicted to fall into the l-m 20s. A warming trend will
begin on Tuesday as low-level flow shifts to the south, and with
abundant sunshine highs should reach the l-m 50s.

.LONG TERM...(Tuesday night through Friday)
Issued at 312 PM CST Sat Jan 1 2022

Over the second half of the week, a deep upper-level trough drops
south into the southern Appalachians. This looks to bring an arctic
air mass into the Tennessee Valley. The surface low associated with
this trough will move across Iowa into the Great Lakes region Tuesday
night into Wednesday, trailing a cold front south on the leading
edge of the arctic air mass down into the Mississippi Delta area.
Ahead of this approaching front on Wednesday, conditions will be
fairly seasonable, with highs in the mid 50s. Not expecting any
significant warm air advection into the Tennessee Valley due to
another surface low over southeast Texas holding all the warm air
well south of us. This means that we're not expecting any
thunderstorms or severe weather along the cold front as it moves
across the Tennessee Valley Thursday morning through midday. Behind
the front, we'll see temperatures start to plummet during the evening
hours on Thursday, with lows Friday morning getting down into the
upper teens to around 20 degrees. This will be our coldest air mass
of the season so far. Good news is the arctic air doesn't look like
its going to stick around for long. We'll still be pretty cold Friday
afternoon with highs only in the upper 30s to maybe 40, but the
arctic high will be shifting eastward, weakening the cold northerly
flow.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 621 PM CST Sat Jan 1 2022

Although VFR conds are currently observed at both HSV/MSL, scattered
thunderstorms will remain a threat at both airports this evening,
warranting TEMPO groups for TSRA as well as MVFR cigs/vsby. It
appears as if the risk for storms will end around 05Z/MSL and
06Z/HSV, as a prefrontal sfc trough crosses the region, veering low-
level flow to the WNW. A strong cold front is expected to result in a
wind shift to NNW at MSL by 09Z and HSV by 10Z, followed by a more
widespread and lower deck of stratus. Lgt-mod rain is predicted to
redevelop across the region by 20Z, as a potent upper-lvl trough
approaches the TN Valley from the west. IFR cigs and MVFR vsby have
been noted at the onset of this next round of precipitation, along
with an increase in NW flow to 12G20 knots.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...

AL...Wind Advisory until 9 PM CST this evening for ALZ001>010-016.

TN...Wind Advisory until 9 PM CST this evening for TNZ076-096-097.

&&

NEAR TERM...70/DD
SHORT TERM...70/DD
LONG TERM...McCoy
AVIATION...70/DD

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 1, 5:27 PM CST, 1 hour 28 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Huntsville AL
527 PM CST Sat Jan 1 2022

ALZ001>010-016-TNZ076-096-097-021130-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
527 PM CST Sat Jan 1 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Strong to severe thunderstorms will be possible across the outlook
area this evening, with an attendant risk for damaging winds up to 60
MPH, hail up to the size of quarters and tornadoes. A Tornado Watch
is in effect for most of the region through 7 PM CST, and is in
effect for Cullman, Marshall and Dekalb counties through 10 PM CST.
In addition to the risk for severe thunderstorms, locally heavy
rainfall will lead to ponding of water on roads and minor flooding.
Thunderstorms will end from northwest-to-southeast late this evening
and early Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Widespread light to moderate rain across the region on Sunday
afternoon will transition to snow on Sunday evening, as colder air
spreads southeastward into the region. Accumulations ranging from a
trace up to one half of an inch are expected, with a few slick spots
developing on area roads early Monday morning, as temperatures fall
into the upper 20s and lower 30s.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
requested this evening.

70/DD

In the hours before

Special weather statement, Jan 1, 5:16 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Huntsville AL
516 PM CST Sat Jan 1 2022

ALZ006-TNZ076-096-097-012345-
Madison AL-Franklin TN-Moore TN-Lincoln TN-
516 PM CST Sat Jan 1 2022

...A strong thunderstorm will impact portions of northwestern
Madison, Moore, Lincoln and northwestern Franklin Counties through
545 PM CST...

At 515 PM CST, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Ardmore, or 10 miles west of Fayetteville, moving
northeast at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Fayetteville, Lynchburg, Tims Ford Lake, Howell, Hurdlow, Mimosa,
Smithland, Coldwater, Blanche and Kelso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 700 PM CST for north central
Alabama...and Middle Tennessee.

&&

LAT...LON 3537 8626 3537 8627 3535 8625 3517 8614
      3497 8677 3509 8683 3515 8683 3534 8646
      3532 8645 3532 8642 3535 8641 3536 8633
      3537 8633 3539 8630 3541 8628
TIME...MOT...LOC 2315Z 244DEG 45KT 3510 8673

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RSB
Local storm report, Jan 1, 5:24 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     2 SSE MUSCLE SHOALS     34.72N 87.64W
01/01/2022                   COLBERT            AL   EMERGENCY MNGR

            TREES DOWN AND SOME DEBRIS IN ROADWAY ON
            WILSON DAM RD AT SHOALS VILLA TRAILER PARK.

&&

MA
Local storm report, Jan 1, 5:47 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
547 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     6 N TOWN CREEK          34.76N 87.41W
01/01/2022                   LAWRENCE           AL   TRAINED SPOTTER

            MULTIPLE TREES DOWN NORTH OF TOWN CREEK NEAR
            HIGHWAY 101.

&&

MA
Local storm report, Jan 1, 6:04 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
604 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     4 NE LEIGHTON           34.74N 87.48W
01/01/2022                   COLBERT            AL   EMERGENCY MNGR

            POWER POLES DOWN AT ABBIE CHURCH.

&&

MA
Local storm report, Jan 1, 6:43 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
643 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     HAZEL GREEN             34.92N 86.57W
01/01/2022                   MADISON            AL   PUBLIC

            TREE DOWN IN HAZEL GREEN VIA SOCIAL MEDIA.

&&

MA
Local storm report, Jan 1, 6:51 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
651 PM CST SAT JAN 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     HAZEL GREEN             34.92N 86.57W
01/01/2022                   MADISON            AL   EMERGENCY MNGR

            MULTIPLE REPORTS OF STORM DAMAGE IN HAZEL
            GREEN INCLUDING TREES AND POWER LINES DOWN
            ALONG WITH STRUCTURAL DAMAGE.

&&

MA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 6:00 PM CSTSevere Thunderstorm WarningHUNLimestone, Madison45 min
Jan 1, 6:28 PM CSTTornado WarningHUNMadison32 min
Jan 1, 7:20 PM CSTTornado WarningHUNLimestone, Madison, Morgan25 min
Jan 1, 7:40 PM CSTSevere Thunderstorm WarningHUNJackson, Madison50 min
Jan 1, 8:17 PM CSTFlash Flood WarningHUNColbert, Lauderdale90 min
Jan 1, 8:25 PM CSTSevere Thunderstorm WarningHUNDeKalb, Jackson50 min
Jan 1, 8:29 PM CSTTornado WarningHUNJackson31 min
Jan 1, 8:38 PM CSTTornado WarningHUNDeKalb, Jackson26 min
Jan 1, 9:00 PM CSTSpecial Weather StatementHUNJackson45 min
Jan 1, 9:03 PM CSTFlash Flood WarningHUNMadison3 hr
Jan 1, 9:42 PM CSTFlash Flood WarningHUNMadison3 hr
Jan 1, 10:21 PM CSTSpecial Weather StatementHUNJackson, Morgan39 min
Jan 1, 10:40 PM CSTFlash Flood WarningHUNJackson, Madison, Morgan2 hr
Jan 1, 11:29 PM CSTSpecial Weather StatementHUNDeKalb31 min
Jan 2, 12:02 AM CSTFlash Flood WarningHUNMadison5 hr
Jan 2, 12:19 AM CSTSpecial Weather StatementHUNDeKalb, Marshall41 min
Jan 2, 12:22 AM CSTFlash Flood WarningHUNJackson, Madison3 hr
Jan 2, 1:11 AM CSTFlash Flood WarningHUNDeKalb3 hr
Jan 2, 3:27 AM CSTWinter Weather AdvisoryHUNColbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more24 hr
Jan 2, 4:55 AM CSTRiver Flood WarningHUNMadison17 hr
Jan 2, 5:15 AM CSTAreal Flood WarningHUNMadison3 hr
Jan 2, 11:40 AM CSTAreal Flood WarningHUNDeKalb5 hr
Jan 2, 2:54 PM CSTWinter Storm WarningHUNJackson, Lawrence, Limestone, Madison, Morgan12 hr
Jan 1, 6:57 PM CSTSevere Thunderstorm WarningHUNFranklin18 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.